- Common medications can unknowingly cause depression as a side effect.
- These include medications for asthma, ADHD, and pain control.
- Feelings of sadness, hopelessness, and self-harm may be signs of depression.
While many medications are necessary to help manage chronic conditions, some may cause depression as a side effect without people realizing it.
For instance, a JAMA study found that more than one-third of adults in the U.S. take a medication that can cause depression and other mood symptoms as side effects.
“Many medications that may cause depression are not prescribed for mental health conditions, and sometimes, doctors do not warn patients of the risk of depressive symptoms. As a result, many patients are unaware that depression could be one of the side effects of their medication,” HaVy Ngo-Hamilton, PharmD, clinical consultant at BuzzRx, told Healthline.
Taking multiple medications can also initiate drug interactions and cause unexpected side effects.
“There is not enough time given in an office visit to review every possible side effect, unfortunately, especially when your provider is also trying to spend time on lifestyle coaching,” Emily Beckman, APRN, nurse practitioner at Norton Community Medical Associates, told Healthline.
While providers hope patients read information about potential side effects of medication they take, Beckman said that’s not always the case.
“We also may not see the mood changes initially upon starting the medication. That can make it challenging to add ‘medication side effect’ as a potential differential diagnosis when the patient returns with mood changes months after initiation of a new medicine,” she said.
Telling your doctor about all medications you currently take, including over-the-counter medicines, herbal remedies, and dietary supplements is important because the risk of drug-induced depression as a side effect increases if you take more than one drug that can cause depression.
“In other words, people who are on two medications that can cause depression as a side effect have twice the likelihood of developing drug-induced depression,” said Ngo-Hamilton.
While it’s important to talk with your doctor about which medications might cause depression, below are some common ones to consider.
Prescribed to prevent asthma attacks and allergies, Singulair has an
“Majority of my patients that are new to me are surprised to learn that Singulair can increase risk of [suicide ideation],” said Beckman. “Living in the Ohio Valley means I have a lot of asthmatic patients, so routinely assessing their mental well-being is important.”
Parents of younger children who take Singulair should be in tune to their child’s mood and behavior since they may not be able to recognize the symptoms themselves, noted Ngo-Hamilton.
“Any mood and behavior-related changes must be reported to the provider immediately; for example, unusual agitation, including newly developed aggressive behavior, hallucinations, restlessness, trouble sleeping, or bad or vivid dreams,” she said.
Corticosteroids or steroids, such as prednisone, are used to treat inflammation in conditions such as asthma, allergic reactions, skin conditions, and post-organ transplant to prevent rejection.
Corticosteroids mimic the body’s natural stress hormone, cortisol. They can also lower levels of serotonin, a chemical in the brain that is involved in mood regulation.
Besides serotonin, Ngo-Hamilton said steroids also affect the brain chemical, GABA (gamma-aminobutyric acid), which helps control anxiety and stress.
“Reducing GABA leads to depression, anxiety, irritation, and also decreased pain perception in some cases,” she said.
Sleep issues are also a common side effect of steroids that can lead to fatigue, anxiety, and depression if left untreated, she added.
“If you experience insomnia from steroids, try to take it in the morning. If insomnia still persists, you should discuss different therapy options with your provider to help with sleep,” said Ngo-Hamilton.
However, she stressed to never stop taking steroids abruptly because doing so can lead to withdrawal, which can also cause irritability, anxiety, sleep disruption, and mood changes.
Stimulants, such as Adderall and Ritalin used to treat ADHD and excessive daytime fatigue caused by narcolepsy, work to increase serotonin, norepinephrine, and dopamine levels in the body.
“In the short term, when the medication wears off (meaning the levels of these brain chemicals are lower), symptoms such as fatigue, anxiety, and trouble sleeping are present as a result,” said Ngo-Hamilton.
When higher doses of stimulants are taken, she said the central nervous system is “flooded” with dopamine. In order to reset the balance, the brain removes the dopamine receptors to counteract overwhelming levels of brain chemicals.
“Over time, your brain is no longer able to replicate its normal process of production, transmission, and absorption of these natural brain chemicals, as the central nervous system expects the medications to do this role and do it well. As a result, the natural levels of these mood-regulating neurotransmitters are disrupted by the presence of stimulants over an extended period of time,” Ngo-Hamilton said.
Unbalanced levels of these brain chemicals affect sleep, appetite, mood, and emotion.
Selective serotonin reuptake inhibitors (SSRIs) and serotonin and norepinephrine reuptake inhibitors (SNRIs) are two kinds of antidepressants often prescribed to treat depression.
However, Ngo-Hamilton said many people are not aware that all antidepressants, including SSRIs and SNRIs, carry an FDA black box warning about a risk of increased suicidal thoughts and behavior in young adults under 25 years old at the beginning of treatment or anytime there is a dose change.
“This doesn’t mean it is not safe to use these antidepressants; however, it is very critical that family and friends are aware of this side effect so they can closely watch out for their loved ones,” she said.
The following medications can also cause depression as a side effect:
- Beta-blockers: atenolol, metoprolol, carvedilol
- Benzodiazepines: alprazolam, diazepam, clonazepam
- Parkinson’s disease medications: Sinemet (carbidopa/levodopa)
- Hormone-altering drugs: hormonal contraceptives
- Anticonvulsants: lamotrigine, phenytoin
- Proton pump inhibitors and H2 blockers: pantoprazole (PPI), famotidine (H2 blocker)
- Statins & other cholesterol-lowering medications: atorvastatin, simvastatin
- Anticholinergic drugs: dicyclomine, benztropine, scopolamine
Additionally, Beckman said medications given for pain control, such as hydrocodone, tramadol, and benzodiazepines (Xanax, Valium) have depression listed as a side effect.
“Chronic pain has a lot of other alternative treatments other than hydrocodone and tramadol that should be first line to help manage pain,” she said.
While Ngo-Hamilton said there are no clear, objective signs of depression that apply to everyone since symptoms can overlap with mood changes due to life stressors or hormonal fluctuations, she and Beckman noted the following as potential signs of depression:
- Feelings of sadness, hopelessness, or a loss of interest or pleasure in doing things.
- Changes in sleep, energy levels, and mood.
- Thoughts or attempts at self-harm.
“If suicidal ideas turn into thoughts of a plan, it is imperative to call 911, explain your symptoms, and if the patient is aware of the cause being the new medication, to notify authorities that a new medicine was started recently,” said Beckman.
When starting a new medication, Ngo-Hamilton suggested keeping a diary to track mood fluctuations, recognize patterns, and identify if depressive symptoms are associated with the new medication or other outside factors. Writing down the details of your symptoms, such as what they are, when they started, and what makes them worse, can help your doctor figure out if a specific medication could be causing depression as a side effect.
“The doctor may then change your dose; lowering the dose along with giving your body some time to get used to the new medication can do the trick. You also have the option to discuss other alternative treatments,” she said.